MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/03/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
The balloon burst during the procedure(18-20 atm used).It is reported the patient had highly fibrotic tissue.When removing the balloon it snapped from the tip and 1-1.5 cm remained in the body.The part was successfully removed with snare.The procedure is reported to be successful.
 
Additional Manufacturer Narrative
(b)(4).Investigation: a review of device history record, complaint history, instructions for use (ifu), (b)(6), manufacturing instructions (mi) and a visual inspection was conducted during the investigation.The visual examination of the returned product noted that a 3 cm section of balloon remains attached to the proximal portion of the balloon catheter.It was found that the point of separation was jagged; although the bond looks good.Catheter is broken under proximal portion of balloon just past bonded joint, there is a tear in the catheter under the bond.It should be noted that 1 cm of balloon and distal catheter and tip were not returned.Balloon burst, compliance, fatigue, tensile strength, and sheath compatibility verification tests have been performed.The balloon is 100% inspected for wall thickness, visual defects, and presence of crow's feet.There is also an inspection for balloon rated burst pressure and to ensure the balloon does not burst radially.The device is shipped with an ifu that describes the intended use, specific items are addressed such as: adhere to balloon inflation pressure parameters indicated in the compliance card insert.Use of a pressure gauge is recommended to monitor inflation pressures.If balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.Manufacturing instructions were reviewed and based off review of the complaint details, it is unlikely a manufacturing defect was directly responsible for the rupture or separation.While a portion of the device was returned for review, the distal portion of balloon and catheter could not be evaluated as it was not returned.Based off the issue description, the device most likely ruptured due to the extreme pressure used.The device is rated to 14 atm/bar, and was inflated to 18-20 atm.It is impossible to tell if the rupture started linearly and turned to a circumferential tear, or if the circumferential tear is due to attempted removal through an undersized sheath.The user did not communicate if they tried to withdraw the burst balloon through the sheath; which is known to contribute to separation.It should be noted that after rupture, balloon rewrap becomes difficult, making it more likely to separate during removal; especially in the case of a circumferential burst.If an attempt to remove the balloon through the 4fr sheath (5fr is recommended for this product), the device would have separated.The initial rupture was most likely due to the extreme pressure used; separation was most likely caused by attempted extraction of the device through an undersized balloon.We have notified the appropriate internal personnel and will continue to monitor for similar complaints.
 
Event or Problem Description
During a vena subclavian ballooning procedure on the (b)(6) year old male patient (who had highly fibrotic tissue); the balloon burst (18-20 atm inflation was used).When removing the balloon it snapped from the tip with 1-1.5 cm of the balloon remaining in the body.The part was successfully removed with snare.According to the initial reporter, the patient did not require any additional procedures nor experience any adverse effects due to this occurrence.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5470894
Report Number1820334-2016-00108
Device Sequence Number300896
Product Code DQY
UDI-Device Identifier10827002502670
UDI-Public(01)10827002502670(17)180722(10)6052362
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K073378
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA4-18-80-8-4
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/03/2016
Device Age7 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/01/2016
Supplement Report FDA Received Date05/18/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age40 YR
Patient Weight80